Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 67, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 16, 2017, 6:59 PM CDT for 4 counties in Nebraska. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2017, 6:59 PM CDT (23:59 UTC)
- Expired
- May 16, 2017, 7:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Adams County, NE, Clay County, NE, Hall County, NE, Hamilton County, NE
The radar
The Grand Island radar (KUEX), 49 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 7:05 PM CDT | TSTM WND GST 56 | 2 Wnw Hastings, NE | MEASURED AT AIRPORT. |
| May 16, 7:20 PM CDT | TSTM WND DMG | 5 Ne Doniphan, NE | SEMI BLOWN OVER ON EASTBOUND I-80 BLOCKING BOTH LANES AT MILE MARKER 316. A SMALL CORE OF VERY STRONG WINDS INDICATED IN THAT AREA ON RADAR. TIME EST FM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 4:57 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 12.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 356 J/kg
- Mixed-layer CIN
- -358 J/kg
- Mixed-layer LCL
- 1160 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 228 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
705
WUUS53 KGID 162359
SVRGID
NEC001-035-079-081-170045-
/O.NEW.KGID.SV.W.0067.170516T2359Z-170517T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
659 PM CDT TUE MAY 16 2017
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Western Clay County in south central Nebraska...
Adams County in south central Nebraska...
Southwestern Hamilton County in south central Nebraska...
Hall County in south central Nebraska...
* Until 745 PM CDT
* At 658 PM CDT, severe thunderstorms were located along a line
extending from near Glenvil to near Hastings to near Juniata to
near Kenesaw, moving north at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Grand Island, Hastings, Wood River, Harvard, Kenesaw, Doniphan,
Juniata, Alda, Giltner, Glenvil, Phillips, Trumbull, Inland,
Prosser and Hansen.
This includes Interstate 80 between mile markers 293 and 329.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4036 9814 4052 9872 4097 9871 4097 9834
4095 9828 4087 9828 4092 9823 4085 9805
TIME...MOT...LOC 2358Z 183DEG 40KT 4043 9830 4056 9836 4060 9855 4059
9864
HAIL...0.75IN
WIND...60MPH
$$
Fay3 follow-up statements
819
WWUS53 KGID 170012
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
712 PM CDT TUE MAY 16 2017
NEC001-035-079-081-170045-
/O.CON.KGID.SV.W.0067.000000T0000Z-170517T0045Z/
Clay NE-Adams NE-Hamilton NE-Hall NE-
712 PM CDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR WESTERN CLAY...NORTHERN ADAMS...SOUTHWESTERN HAMILTON AND HALL
COUNTIES...
At 711 PM CDT, severe thunderstorms were located along a line
extending from near Inland to Hansen to 6 miles southeast of Wood
River to near Prosser, moving north at 50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Grand Island, Hastings, Wood River, Harvard, Kenesaw, Doniphan,
Juniata, Alda, Giltner, Glenvil, Phillips, Trumbull, Inland, Prosser
and Hansen.
This includes Interstate 80 between mile markers 293 and 329.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4036 9814 4054 9842 4055 9872 4097 9871
4097 9834 4095 9828 4087 9828 4092 9823
4085 9805
TIME...MOT...LOC 0011Z 184DEG 43KT 4063 9821 4070 9834 4074 9853 4073
9862
HAIL...0.75IN
WIND...60MPH
$$
Fay633
WWUS53 KGID 170023
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
723 PM CDT TUE MAY 16 2017
NEC001-035-079-081-170045-
/O.CON.KGID.SV.W.0067.000000T0000Z-170517T0045Z/
Clay NE-Adams NE-Hamilton NE-Hall NE-
723 PM CDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN CLAY...NORTHERN ADAMS...SOUTHWESTERN HAMILTON AND
HALL COUNTIES...
At 722 PM CDT, severe thunderstorms were located along a line
extending from Giltner to near Doniphan to Alda to Wood River, moving
north at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Grand Island, Wood River, Harvard, Doniphan, Alda, Giltner, Phillips,
Trumbull, Prosser and Hansen.
This includes Interstate 80 between mile markers 293 and 329.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4061 9810 4065 9836 4067 9872 4097 9871
4097 9834 4095 9828 4087 9828 4092 9823
4085 9805
TIME...MOT...LOC 0022Z 178DEG 29KT 4078 9814 4082 9830 4086 9849 4085
9858
HAIL...0.75IN
WIND...60MPH
$$
Fay295
WWUS53 KGID 170042
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
742 PM CDT TUE MAY 16 2017
NEC001-035-079-081-170052-
/O.EXP.KGID.SV.W.0067.000000T0000Z-170517T0045Z/
Clay NE-Adams NE-Hamilton NE-Hall NE-
742 PM CDT TUE MAY 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLAY...NORTHERN
ADAMS...SOUTHWESTERN HAMILTON AND HALL COUNTIES WILL EXPIRE AT 745 PM
CDT...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.
A severe thunderstorm watch remains in effect until midnight CDT for
south central and central Nebraska.
LAT...LON 4061 9810 4065 9836 4067 9872 4097 9871
4097 9834 4095 9828 4087 9828 4092 9823
4085 9805
TIME...MOT...LOC 0042Z 183DEG 40KT 4099 9812 4103 9829 4107 9848 4106
9857
$$
FayWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 6:41 PM CDT, 18 minutes earlier.
Area forecast discussion, May 16, 6:41 PM CDT, 18 minutes before
Area Forecast Discussion National Weather Service Hastings NE 641 PM CDT Tue May 16 2017 .UPDATE... Issued at 506 PM CDT Tue May 16 2017 Thunderstorms are continuing to develop and intensify across the local area this afternoon. After coordination with surrounding offices and the storm prediction center, a severe thunderstorm watch is now in effect for much of the area through midnight. && .SHORT TERM...(This evening through Wednesday) Issued at 339 PM CDT Tue May 16 2017 The ingredients are in place for an active evening and potentially overnight period across the local area today with multiple rounds of convection possible. With clear skies this morning and through the early afternoon hours...instability was able to build and the CIN has mostly eroded over the past couple of hours...which means only weak forcing will likely be needed to get some explosive convection initiated this evening...and with a surface trough tracking across the western fringes of the local area this afternoon and an upper level disturbance emerging out of the southwest overnight...forcing should be no problem. In addition...with good shear and instability values already present in the atmosphere... expect the potential for organized convection with a few supercells across the local area...capable of producing large hail and strong thunderstorm wind gusts. Can also not rule out an isolated tornado or two through the early evening hours as 0-6 KM shear values upwards of 50KTs are forecast through around 06Z. After the initial round of convection propagates northeastward across the local area this evening...expect an additional round of thunderstorms to potentially roll in from the west as convection across the high plains gets enhanced by the approaching shortwave out of the southwest. This should keep the radar active through the early morning hours Wednesday...although the greatest potential for significant severe thunderstorms appears to be over the remainder of the afternoon hours through this evening. As the surface and upper level low track across the heart of the local area tomorrow...expect a mostly cloudy day with additional chances for some showers and thunderstorms...although the severe potential looks fairly low at this time. .LONG TERM...(Wednesday night through Tuesday) Issued at 339 PM CDT Tue May 16 2017 Expect multiple chances for showers and thunderstorms across the local area through the extended periods as an upper level low meanders across the intermountain west sending multiple impulses across the local area from time to time. With relatively cooler air in place across the region...expect instability and severe thunderstorm chances to be somewhat limited with temperatures hovering near to just below seasonal norms each day. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Wednesday) Issued at 610 PM CDT Tue May 16 2017 SHRAs and TSRAs will be around through most of the period, although no attempt was made to time them beyond a couple of hours. Expect the line of strong thunderstorms near the NE/KS state lines to continue to lift north over the next hour or two. This will likely result in MVFR lower CIGS/VSBYS for a short period of time at both terminals. In addition...could see some very strong thunderstorm wind gust. Overnight...the chance for severe thunderstorms will diminish...but could continue to see brief MVFR conditions in passing SHRAs or TSRAs at either terminal. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && UPDATE...Rossi SHORT TERM...Rossi LONG TERM...Rossi AVIATION...Rossi
Hazardous weather outlook, May 16, 3:22 PM CDT, 3 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 322 PM CDT Tue May 16 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 172030- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 322 PM CDT Tue May 16 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Severe thunderstorms are possible across the entire forecast area this afternoon through tonight. At this time, the best chances look to come after 6 PM, with the primary hazards being hail up to 2 inches in diameter and wind gusts near 70 MPH. In addition... localized heavy rain and flooding, as well as an isolated tornado, cannot be ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorm chances linger across the outlook area through Wednesday, then intermittent thunderstorms are possible Thursday through Friday night. Severe thunderstorms are not expected at this time. Another chance for thunderstorms returns next Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed late this afternoon through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Rossi
In the hours before
Local storm report, May 16, 6:15 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
615 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM HAIL 5 N SUPERIOR 40.10N 98.07W
05/16/2017 E1.00 INCH NUCKOLLS NE STORM CHASER
ONGOING.
&&Local storm report, May 16, 6:19 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
619 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM HAIL OHIOWA 40.42N 97.45W
05/16/2017 E1.00 INCH FILLMORE NE EMERGENCY MNGR
DIME UP TO QUARTER SIZE. TIME EST FM RADAR.
&&
KELLEYLocal storm report, May 16, 6:23 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
623 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM TSTM WND GST 7 N LEBANON 39.92N 98.56W
05/16/2017 E60 MPH SMITH KS AMATEUR RADIO
ESTIMATED 50-60 MPH.
&&Local storm report, May 16, 6:33 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
633 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM TSTM WND DMG PHILLIPSBURG 39.76N 99.32W
05/16/2017 PHILLIPS KS AMATEUR RADIO
ROOF BLOWN OFF RESTAURANT IN TOWN. REPORTS
OF POWER LINES AND LARGE TREE BRANCHES
(6-12" DIAMETER) DOWN IN PARTS OF THE
COUNTY. STILL ASSESSING DMG.
&&
KELLEYLocal storm report, May 16, 6:34 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
634 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND GST 2 N FRANKLIN 40.12N 98.95W
05/16/2017 M64 MPH FRANKLIN NE MESONET
&&
KELLEYSpecial weather statement, May 16, 6:58 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Hastings NE
658 PM CDT TUE MAY 16 2017
KSZ007-019-170045-
Jewell KS-Mitchell KS-
658 PM CDT TUE MAY 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR MITCHELL AND SOUTHEASTERN JEWELL
COUNTIES UNTIL 745 PM CDT...
At 658 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hunter to near Victor to 6 miles west of
Lincoln to 7 miles east of Sylvan Grove. Movement was northeast at 55
mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Beloit, Glen Elder, Jewell, Tipton, Asherville, Formoso, Simpson,
Randall, Hunter, Scottsville and Victor.
A severe thunderstorm watch remains in effect until midnight CDT for
north central Kansas.
LAT...LON 3922 9849 3934 9849 3957 9831 3983 9794
3922 9793
TIME...MOT...LOC 2358Z 216DEG 50KT 3925 9846 3918 9831 3907 9826 3898
9826
HeinleinThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:08 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Harlan | 52 min |
| May 15, 7:33 PM CDT | Severe Thunderstorm Warning | GID | Harlan, Phelps | 42 min |
| May 15, 8:04 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Harlan, Kearney, Phelps | 41 min |
| May 15, 8:25 PM CDT | Special Weather Statement | GID | Furnas | 35 min |
| May 15, 8:29 PM CDT | Severe Thunderstorm Warning | GID | Adams, Franklin, Hall, Kearney, Webster | 61 min |
| May 15, 8:40 PM CDT | Special Weather Statement | GID | Hall | 50 min |
| May 15, 8:50 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Furnas, Gosper, Harlan, Phelps | 40 min |
| May 15, 9:09 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Harlan | 51 min |
| May 15, 9:13 PM CDT | Special Weather Statement | GID | Clay, Hall, Hamilton | 47 min |
| May 15, 9:28 PM CDT | Special Weather Statement | GID | Franklin, Harlan, Kearney, Phelps | 47 min |
| May 15, 9:54 PM CDT | Special Weather Statement | GID | Clay, Fillmore, Hamilton, Polk, York | 51 min |
| May 15, 10:14 PM CDT | Special Weather Statement | GID | Adams, Buffalo, Franklin, Hall, Howard, Kearney and 1 more | 46 min |
| May 15, 10:48 PM CDT | Special Weather Statement | GID | Adams, Clay, Fillmore, Hall, Hamilton, Merrick and 4 more | 42 min |
| May 15, 11:06 PM CDT | Special Weather Statement | GID | Buffalo, Franklin, Kearney | 24 min |
| May 15, 11:30 PM CDT | Special Weather Statement | GID | Fillmore, Nuckolls, Polk, York | 30 min |
| May 15, 11:52 PM CDT | Special Weather Statement | GID | Adams, Clay, Hall, Hamilton, Webster | 38 min |
| May 16, 12:41 AM CDT | Special Weather Statement | GID | Clay, Fillmore | 34 min |
| May 16, 3:38 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Webster | 37 min |
| May 16, 4:11 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls | 33 min |
| May 16, 4:18 PM CDT | Special Weather Statement | GID | Fillmore | 27 min |
| May 16, 4:42 PM CDT | Severe Thunderstorm Warning | GID | Fillmore, York | 33 min |
| May 16, 4:58 PM CDT | Special Weather Statement | GID | Thayer | 32 min |
| May 16, 5:27 PM CDT | Special Weather Statement | GID | Thayer | 33 min |
| May 16, 5:40 PM CDT | Severe Thunderstorm Warning | GID | Thayer | 50 min |
| May 16, 5:58 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Webster | 47 min |
| May 16, 6:07 PM CDT | Severe Thunderstorm Warning | GID | Fillmore | 23 min |
| May 16, 6:11 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Webster | 34 min |
| May 16, 6:15 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Harlan | 30 min |
| May 16, 6:45 PM CDT | Severe Thunderstorm Warning | GID | Adams, Webster | 33 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.